Mathematical Research Letters

Volume 3 (1996)

Number 5

A compact symmetric symplectic non-Kaehler manifold

Pages: 587 – 590



Eugene Lerman (University of Illinois)


In this paper I construct, using off the shelf components, a compact symplectic manifold with a non-trivial Hamiltonian circle action that admits no Kaehler structure. The non-triviality of the action is guaranteed by the existence of an isolated fixed point. The motivation for this work comes from the program of classification of Hamiltonian group actions. The Audin-Ahara-Hattori-Karshon classification of Hamiltonian circle actions on compact symplectic 4-manifolds showed that all of such manifolds are Kaehler. Delzant’s classification of $2n$-dimensional symplectic manifolds with Hamiltonian action of $n$-dimensional tori showed that all such manifolds are projective toric varieties, hence Kaehler. An example in this paper shows that not all compact symplectic manifolds that admit non-trivial Hamiltonian torus actions are Kaehler. Similar techniques allow us to construct a compact symplectic manifold with a Hamiltonian circle action that admits no invariant complex structures, no invariant polarizations, etc.

Published 1 January 1996